the more I read about people's experiences with all the hormone tablets, the more I am convinced that you can't really go by other people's experiences. I think you just have to see how it is for you as the side effects vary so much with people.
My experience was tamoxifen was worse. I described myself as wearing concrete boots when i woke up. In fact I could not bend my feet/ankles enough to walk downstairs on waking. Once I had walked around a little upstairs it was better and then I could walk down. I could not bend to tie shoes up and had to have slip ons, even pull on ankle boots were very difficult. If I sat my hips would seem to stiffen up and I felt really arthritic and old, no chance of any exercise and weight ballooning and continuing to increase. The day after I stopped my last tamoxifen the stiffness vanished immediately. So those of you who need this drug perhaps thisl help you to keep going if you know it is not permanent. I switched to letrozole (femara) and was warned it tended to be worse than tamoxifen and attacked fingers and hand joints most often. It didn't and I don't have stiffness anywhere. I take it at night and don't really have any side effects that I can pin down to it. When femara disappeared my chemist ordered me the generic tablets with the same coding so they were identical. I have been able to lose weight since stopping tam but still not where I want to be weightwise but it is a lot easier to lose on this regime. I have not had hot flushes on either but that is prob because i was close to menopause so not such a shock to the system. I get prickly heat with them both, like needles all up my back and have to cool down quickly to make it go. Strangely I was the bets ever when i went to Turkey in August and it was baking?
Good luck and take them if you can as they are helping to keep most people safe and the treatment if you had a reccurrence would not even compare.
thanks for your thoughts...I wonder too if maybe Tamoxifen might be better. Think I will explore this soon if things don't improve, but thanks for the idea.
It's hard to believe one little pill can cause so much pain! Every joint in my body ached...the thought of five years of hormone treatment and the side effects leaves me feeling even more sorry for myself...as if Breast Cancerisn't bad enough the treatments worse! At least I'm still here I suppose even if I'm a shadow of my former self... X
I have been on letrozole now for 18 months.The only really bad side effect I had were the hot flushes, and they are nowhwere near as bad as at the beginning.I did find I had nausea but I now always take it after my evening meal and I found the nausea improved.
I did have problems with the generic letrozole ( I had always had femera)but I have now found a brand that has mimimum se's.
Personally I find it difficult to work out what causes my joint pain.My latest bone scans show degenarative wear and tear in my hip,knees and ankles.
I do take Glucoscamine,omega 3 and vitamin D to help with the pain and swellings ( recommended by onc).
My latest scans show everything to be stable so this at least makes the se's bearable.
Hopefully you all find a solution soon,maybe a different hormone?
That sounds horrible. Hormone therapy is really useful but its SEs can be nasty.
Just to say, I am only on tamoxifen which may be different in its SEs but I did have joint pain for a few months and it eventually settled down. I am now one year in and would not say I had any SEs. Hoping that your SEs settle too.
Another possibility though, there are different brands of tamoxifen which have the same active ingredient but it is bulked up and coated with different things so you may not get the same SEs if you use a different brand. I had been a Wockhardt girl all along, but others had had worse SEs on this brand, and I was getting some aches and pains and I creak like an old woman, so I recently changed as a little controlled experiment with myself. I am now on Generics and am not getting any SEs. Could be coincidence but maybe worth a try?
Wandy, I do wonder why they recommend different hormone therapy for women who are so close in age. If I remember rightly you and I are about the same age and I was always told tamoxifen not letrazole. I am also e+p+ 8/8. I know pre- and post-menopausal women who take tamoxifen, so I wonder if you are really struggling on letrazole if they would not switch you to tamoxifen? Maybe this would offer protection with less effect on day to day life?
I am on Letrozole (Femara)and am having a terrible time. Keep thinking its doing me good, so I must persevere, was +8/8 ER/PR and feel that its probably keeping any recurrence at bay but...but... I am really struggling. The joint pain is excrutiating. I can barely walk at times, the sciatic pain in hips, knees, ankles is appalling. My shoulders and wrists are nearly as bad and at times I am beside myself with the pain.... (At times am popping ibuprofen like smarties, which I'm sure can't be good for me),Keep thinking it will improve and its doing such a good thing and so on....Not sure at what point I should say this isn't worth it?? Have been on it since October last year...
Can't offer any help, sorry, but just wanted to say I really understand what anyone else is going through.
Think I may talk to my bcn and onc and gp soon if things don't improve. Nobody really tells you about this do they?? I guess its because everyone's experience is different
I have just started taking Anastrozole 2 days ago...I was on Letrozole and I was so Ill with it I wanted to end it all! I could hardly walk, the joint pain was excruciating, I couldn't breathe and I just felt terrible! I ballooned in weight and every part of me ached...I was convinced Herceptin was to blame I never once considered it to be the Letrozole. After a weekend of hell the pain was so bad I was offered morphine. my nurse contacted my nursing consultant who after seeing me took me off Letrozole for 2 weeks. She said she could tell just looking at my face that it was Letrozole...I couldn't understand what she meant by that. Sure enough over the 2 weeks the joint pain disappeared and so did the bloated ness although the breathing problems remain and my legs feel stiff and I hobble around like an old women I feel much better than I did on
I am dreading the next couple of weeks...in case the side effects I will no doubt have to Anastrozole are anywhere as severe as the ones I had to Letrozole. After chemo I thought I'd be over the worst...I didn't expect to feel as rough on Herceptin and Hormone Therapy! It doesn't seem fair...
Same here - had to switch back to femara a few months ago after a bad time on letrozole. Had to persuade my GP as femara is a lot more expensive!
Just wondering if you have a generic form of Letrozole!
I know ladies that were given these and were quite ill with them.
I was given them once, but told my gp l want to stay on Femara. Touch wood so far no problems with Femara, been on them for nearly two years.
Wow, this is scary. I was recently changed from Tamoxifen to Letrozole. It looks like I am really lucky as I have had absolutely no side effects. No wonder onc was so keen to find out how I was coping with Letrozole.
Good luck to the two of you
My Onc changed me from Arimadex to Letrozole in October last year. I had been on Arimadex for 2 years and had some SE`s, joint pain etc. I stuck it for 3 months and was worse than ever, like you nausea, flushes and joint pain plus no appetite. After seeing my GP, she has changed me back to Arimadex after 2 weeks with no tablets at all. Been back on Arimadex for 4 weeks, the nausea has gone and I feel better, not perfect but better, as the saying goes better the devil you know. All these meds have some SE`s unfortunately, its the roller coaster we are on. Hope things improve for you soon. Going into hospital through A&E as I`ve found is not ideal as we need specialist care. I would phone your BCN or ONC.
Hello everyone can anyone help me with side effects from a change from Arimidex which was causing me really bad joint pain (particually in Ankles) My Oncologist changed the tablets about a month ago and since then I have been suffering from profound loss of appetite, over a stone in a month, which is making me very weak. Constant retching and nausea and headaches............as well as the usual hot flushes and aches and pains. I was admited to hospitial through a&e for a couple of days and they checked all bloods etc ans gave me anti-sickness pills which don't help much. Ended up discharging myself as it was hell and no-one knew what the problem was.
I had masectomy just over a year ago, chem, rads, herceptin since then. Had to stop Herceptin due to it causing heart damage but was due to re-start, now this! I feel more sick now than when on chemo! Has anyone else had problems like this or any idea what I should do? I'm really scared that it's come back already..........My Ankles are better though!